Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

What causes weight gain when on Encorate Chrono?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5293 Questions
My niece 14 yrs now, is taking encorate chrono 500mg twice a day (morn and night) since two years. Is her weight gain due to her growing age or side effect of this drug. What are the other side effects of taking this drug at such early age. She is not doing well in studies though very smart and intelligent. Please help. XXXX A paediatric neurologist strongly recommends to get a Learning disablility test done to know cause of her not doing well in her studies. He quotes Rs 8000 after concession. Since i think she is not basically interested in studies I am hesitant to go for LD test. What should I do? My niece is passionate about dancing, TV serials (CID, dil dosti dance...) also kitchen work, desire to learn guitar.... Please help.
Posted Fri, 31 Jan 2014 in Brain and Spine
Answered by Dr. Sudhir Kumar 1 hour later
Brief Answer: My reply is below. Detailed Answer: Hi, Thank you for posting your query. Encorate chrono (sodium valproate) is a very effective medicine for preventing the recurrence of seizures in a patient with epilepsy. The usual dose of this medicine is 15-60 mg per kg body weight, so, the dose seems to be correct for her. It is also safe in children. However, weight gain is a common side effect of encorate chromo. Other common side effects include hair loss, tremors (shivering of hands), irregular periods, increased cholesterol, etc. Memory disturbances and learning disability are uncommon/rare with this drug. Testing for learning disability may be helpful, but would be of limited benefit (considering the cost). Counseling and psychology sessions to find out why she is not interested in studies may be more useful. I hope my answer helps. Please get back if you have any follow up queries or if you require any additional information. Wishing you good health, Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist Apollo Hospitals, Hyderabad, India Click on this link to ask me a DIRECT QUERY: My BLOG:
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor